CBSN

Painkiller Misuse Can Be Lethal

bottle, pills
CBS/AP
Over-the-counter painkillers work well for most people, but ignoring the directions and misusing them can result in severe, even lethal, side effects, says a new government campaign aimed at educating patients.

The biggest concern: Taking too much of the popular drug acetaminophen can poison the liver.

Some 100 million people a year take acetaminophen, and serious liver damage is rare, manufacturers insist. But more than 56,000 emergency room visits a year are due to acetaminophen overdoses, and about 100 people a year die after unintentionally taking too much, according to Food and Drug Administration estimates.

Some consumers swallow extra pills in hopes of faster relief. Others unknowingly ingest too much by taking more than one acetaminophen-containing remedy.

Best known by the Tylenol brand, acetaminophen is present in more than 600 products that treat pain, coughs, cold and flu. Most are nonprescription, but there are some prescription ones, such as Vicodin. Often the ingredient is listed only in the label's fine print or, for prescription drugs, with the confusing abbreviation APAP.

In drugstore brochures and public service ads unveiled Thursday, the FDA will urge consumers to check which products contain acetaminophen and carefully follow dosage instructions.

It's not the only over-the-counter drug getting attention: The FDA's campaign also will warn that certain patients are at increased risk of other side effects from different painkillers — such as aspirin, ibuprofen, naproxen or ketoprofen — called NSAIDs, or nonsteroidal anti-inflammatory drugs. Those side effects include stomach bleeding and kidney problems.

"We want them to take these medications seriously and understand the consequences if they don't follow directions," said Ellen Shapiro, who heads the FDA's consumer outreach.

But the FDA's new campaign falls short of recommendations of its own scientific advisers, who in 2002 urged that warnings be placed directly on the labels of over-the-counter painkillers to ensure users know these risks.

Nor is it a large campaign. Armed with just $20,000 to develop the materials, the FDA is depending on pharmacy chains to put the brochure in stores and hopes major magazines will run the ads for free. The agency says it couldn't afford to even develop a public service announcement for television.

"I'm a little angry" at the small effort, said Kate Trunk of Fort Myers, Fla., who has urged the FDA for three years to increase acetaminophen warnings after her 23-year-old son died from an unintentional overdose after a wrist injury.

"The responsibility should be, at least in some part, put on manufacturers to inform consumers also," Trunk said.

Tylenol's maker has voluntarily upgraded liver warnings and has begun listing acetaminophen in large type on the box front of multi-ingredient products like Tylenol Cold.

"People need to know what's in their medicines and then use them properly," said Dr. Anthony Temple of McNeil Consumer & Specialty Pharmaceuticals, who wants the FDA to make other manufacturers follow suit. "If they dose properly and use it properly, these are safe and effective medicines."

The FDA says work on warning labels is still under way, with a decision expected later this year.

"Educating people about the risks of not using these products correctly is more important," said Dr. Charles Ganley, the FDA's nonprescription drugs chief.

He points to efforts a few decades ago that successfully taught parents to never give children or teenagers aspirin during a viral illness because of the risk of deadly Reye's syndrome, something drug warning labels alone couldn't accomplish.

In addition to dosage warnings, the FDA's new campaign says:

  • The risk of liver damage increases if you have three or more alcoholic drinks while using acetaminophen.
  • It's rare for stomach bleeding to occur with NSAIDs using over-the-counter doses for short periods of time. Risk increases, however, for people who are over 60; take prescription blood thinners or steroids; have a history of stomach bleeding or other bleeding disorders; or have three or more alcoholic drinks a day.
  • NSAIDs also can cause some reversible kidney problems; most at risk are people over 60, who have pre-existing kidney disease or who take blood pressure medicine known as diuretics.